|Image Credit: Flickr|
Temple University Hospital
Originally Published: Modern Resident January 2013
A 46-year-old female presented to an urban emergency department with complaints of a fall and altered mental status per family. It was reported that the patient had begun to experience nausea and vomiting followed by somnolence one day prior. She had no medical problems and did not take any medications regularly. Vital signs were heart rate 125, BP 130/86, temperature 99.6˚ F, respiratory rate 22 and oxygen saturation 99% on room air. The patient had some minor facial fractures from a fall, but no other injuries after trauma evaluation. EKG showed a sinus tachycardia with a widened QRS and peaked T waves. Basic metabolic panel revealed creatinine 8.5, potassium 7.3, and an anion gap metabolic acidosis. Treatment of hyperkalemia was initiated. A comprehensive drug screen was sent, which showed a salicylate level of 75mg/dl.
Salicylate overdose is a not uncommon chief complaint that emergency physicians encounter. Either intentional or accidental, acute toxicity is usually easily recognizable with symptoms of nausea, vomiting, tinnitus, tachypnea and lethargy in a known or suspected ingestion. However, chronic toxicity can often be indolent and present with non-specific symptoms.
Chronic salicylate toxicity can often mimic other conditions. Non-cardiogenic pulmonary edema occurs in about of 35% of chronic ingestions and may steer the provider down a different path, delaying diagnosis. Hyperpyrexia and altered mental status can be mistaken for sepsis or hyperglycemia and acidosis for DKA. This leads to a higher mortality rate of about 25% for chronic toxicity. Death occurs from cerebral edema and cardiovascular collapse, which is often already significant if the patient presents with acidosis, coma, or renal failure.
Furthermore, serum salicylate levels are lower than with acute poisonings. Acute poisonings can occur at doses of over 150mg/kg of aspirin, leading to serum levels of greater than 30mg/dl. Chronic toxicity can be seen at serum levels of 10-30mg/dl. A normogram was once developed to predict toxic concentrations of aspirin, but is not used because serum levels have been found to be unreliable, especially in chronic toxicity. This phenomenon is due, in part, to the absorption and distribution of the drug. Acidemia and renal failure also inhibit excretion, further potentiating toxicity.
The patient in the case above was promptly dialyzed and recovered without complications. When her mental status normalized, she admitted to taking several doses per day of aspirin for low back pain that had started two weeks earlier. The mainstay of treatment in chronic salicylate toxicity remains rehydration and urine alkalinization. Hemodialysis should be considered in chronic toxicity at lower plasma levels than acute, about 60mg/dl or if there is any evidence of cardiovascular, CNS, or renal dysfunction.
Although uncommon, a high index of suspicion for chronic salicylate toxicity should be maintained in the patient with altered mental status or acidosis, especially the elderly. Early recognition can facilitate appropriate treatment and decrease mortality.
- Seger, DL, Murray, L. Aspirin. Marx: Rosen’s Emergency Medicine, 7th ed. St Louis, Mo: Mosby; 2009:1954-56.
- Kerr, F, Krenzelock, EP. Salicylates. Shannon: Haddad and Winchester’s Clinical Management of Poisoning and Overdose, 4th ed. Philadelphia, PA: Saunders.; 2007:845-847.